|Year : 2022 | Volume
| Issue : 4 | Page : 249-250
Tattoo-associated lichen nitidus
Hui-Te Hsu, Shu-Hui Wang, Yu-Chia Chen
Department of Dermatology, Far Eastern Memorial Hospital, New Taipei City, Taiwan
|Date of Submission||25-May-2022|
|Date of Decision||21-Jul-2022|
|Date of Acceptance||28-Aug-2022|
|Date of Web Publication||31-Oct-2022|
Dr. Yu-Chia Chen
No. 21, Section 2, Nanya South Road, Banciao District, New Taipei City 220
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Hsu HT, Wang SH, Chen YC. Tattoo-associated lichen nitidus. Dermatol Sin 2022;40:249-50
Decorative tattooing has gained tremendous popularity worldwide. This ancient practice involved the introduction of pigments into the dermis, resulting in various cutaneous reactions. Herein, we report a case of papular eruptions after tattooing.
A 26-year-old otherwise healthy man presented with numerous asymptomatic papules on the upper arms 2 weeks after the touchup for his tattoo [Figure 1]. Physical examination showed shiny, flat-topped, 1–2 mm-sized, flesh to pink-colored papules confined to the gray areas of the tattoo. He had no fever, body weight loss, lymphadenopathy, or mucosal lesions. The differential diagnosis included cutaneous nontuberculous mycobacteria (NTM) infection or lichenoid tattoo reaction. Histopathologically, focal lymphohistiocytic infiltrates at dermal papillae were circumscribed by elongated rete ridges and overlying thinned epidermis, forming a “ball and claw” appearance [Figure 1]. The results of acid-fast stain and mycobacteria culture were negative. A diagnosis of lichen nitidus (LN) was made. He was treated with topical clobetasol propionate 0.05% ointment and oral prednisolone with a starting dose of 20 mg per day. One month later, the lesions showed improvement [Figure 1] and the oral prednisolone was tapered off in a treatment duration of 2 months.
|Figure 1: The cutaneous manifestation and histopathology of the lichen nitidus in a 26-year-old man after tattooing: (a) numerous tiny papules on upper arms confined to the tattooed areas; (b) the papules faded after 1 month of treatment; (c) histopathology showed a characteristic “ball and claw” appearance (H and E stain, ×100); (d) focal dense lymphohistiocytic infiltrates at dermal papillae were circumscribed by elongated rete ridges and overlying thinned epidermis (H and E stain, ×200).|
Click here to view
Tattoo-associated complications include infections, hypersensitivity reaction, skin tumors arising on tattoos, and the koebnerization of chronic dermatoses. Numerous reports had raised the awareness of tattoo hygiene and safety due to several outbreaks of tattoo-related NTM infections in the past decades., The source of microorganism was thought to be the contaminated diluting tap water or premixed ink. Thus, the impression of NTM infection readily came to mind when seeing the papular eruptions confined to the “shades of gray.” The gray-shaded area implied the use of a diluted black ink. However, the final diagnosis turned out to be LN. In this report, we called attention to this rare cutaneous reaction among the tattooed individuals.
LN is a rare inflammatory dermatosis characterized by discrete skin-colored flat-topped tiny papules mainly on the limbs, chest, abdomen, and genitalia. The etiology is unknown, but the pathophysiology suggests that an allergen stimulates antigen-presenting cells (Langerhans cells) to activate a cell-mediated immune response, causing lymphocytes to accumulate and form the inflammatory papules. The associations of LN have been linked with genetic predisposition, Crohn's disease, Down syndrome, and tattooing., Treatment is usually unnecessary as the lesions may spontaneously regress within months to years. People with pruritus or cosmetic concerns can be managed with topical or systemic corticosteroids, topical calcineurin inhibitors, phototherapy, acitretin, and antihistamines. LASER tattoo removal may be considered in tattoo-related complications; however, caution was advised by some authors due to the risk of inciting a generalized eruption following LASER therapy.
In fact, hypersensitivity reaction to the exogenous pigments is among the most common tattoo-related complications. The patterns of hypersensitivity reaction include eczematous, lichenoid, granulomatous, and pseudolymphomatous reactions. Most of the lichenoid tattoo reactions had the manifestations of lichen planus. Yet, the present case showed the distinct features of tattoo-related lichen nitidus, which was only reported in one publication. The papules confined to the tattoo without preexisting lesions indicated tattoo allergy rather than the Koebner phenomenon. The “DYNAMIC BLACK tattoo pigment” used in our case was made up of carbon black, isopropyl alcohol, acrylic polymer, and water. It was hard to identify the culprit allergen. Nevertheless, the late-onset hypersensitivity reaction rather than temporary early-onset reaction pointed to the insoluble pigments as a potential allergen. The previously reported widespread lichen nitidus was caused by the dark blue ink. The authors speculated that the tattoo trauma and introduction of exogenous pigments may have triggered the lichenoid granulomatous inflammation. Both black ink and blue ink caused LN. Thus, it may not be the color but the particle itself and genetic predisposition that matter in the formation of LN. The water-soluble isopropyl alcohol is a solvent excreted quickly from the skin and hence less likely to be the culprit. The acrylic polymer is used as an adhesive. Whether its properties of elasticity and resistance to breakage contributed to the tattoo reaction remains unknown due to a lack of literature. We suggested the patient avoid tattooing, at least not to be tattooed with the same color or brand of ink in the future.
There is a wide variety of tattoo-related cutaneous reactions. Excluding the infection is the primary task for dermatologists. Recognizing the patterns of inflammatory reactions, neoplasms, and the Koebner phenomenon of chronic dermatoses in tattooed individuals ensures proper management. Surveillance and regulatory control for ink manufacturing and tattoo hygiene may be important to reduce the possibility of adverse cutaneous reactions.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for their images and other clinical information to be reported in the journal. The patient understands that names and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kluger N. Cutaneous complications related to permanent decorative tattooing. Expert Rev Clin Immunol 2010;6:363-71.
Kennedy BS, Bedard B, Younge M, Tuttle D, Ammerman E, Ricci J, et al.
Outbreak of Mycobacterium chelonae
infection associated with tattoo ink. N Engl J Med 2012;367:1020-4.
Pararajasingam A, Atwan A, Srivastava P, Chowdhury MM, Stone NM. Shades of grey: an outbreak of tattoo-associated Mycobacterium chelonae
. Br J Dermatol 2021;184:e54.
Synakiewicz J, Polańska A, Bowszyc-Dmochowska M, Żaba RW, Adamski Z, Reich A, et al.
Generalized lichen nitidus: A case report and review of the literature. Postepy Dermatol Alergol 2016;33:488-90.
Do MO, Kim MJ, Kim SH, Myung KB, Choi YW. Generalized lichen nitidus successfully treated with narrow-band UVB phototherapy: two cases report. J Korean Med Sci 2007;22:163-6.
Shan SJ, Xia Z, Chen J, Xu TH, Xu XG, Li ZR, et al.
Widespread lichen nitidus associated with tattoo. Eur J Dermatol 2013;23:123-4.
Litak J, Ke MS, Gutierrez MA, Soriano T, Lask GP. Generalized lichenoid reaction from tattoo. Dermatol Surg 2007;33:736-40.
Weiß KT, Schreiver I, Siewert K, Luch A, Haslböck B, Berneburg M, et al.
Tattoos-More than just colored skin? Searching for tattoo allergens. J Dtsch Dermatol Ges 2021;19:657-69.